Translator Disclaimer
February 2020 Recurrence of Markov chain traces
Itai Benjamini, Jonathan Hermon
Ann. Inst. H. Poincaré Probab. Statist. 56(1): 734-759 (February 2020). DOI: 10.1214/19-AIHP979

Abstract

It is shown that transient graphs for the simple random walk do not admit a nearest neighbor transient Markov chain (not necessarily a reversible one), that crosses all edges with positive probability, while there is such chain for the square grid $\mathbb{Z}^{2}$. In particular, the $d$-dimensional grid $\mathbb{Z}^{d}$ admits such a Markov chain only when $d=2$. For $d=2$ we present a relevant example due to Gady Kozma, while the general statement for transient graphs is obtained by proving that for every transient irreducible Markov chain on a countable state space which admits a stationary measure, its trace is almost surely recurrent for simple random walk. The case that the Markov chain is reversible is due to Gurel-Gurevich, Lyons and the first named author (2007). We exploit recent results in potential theory of non-reversible Markov chains in order to extend their result to the non-reversible setup.

Nous montrons que les graphes pour lesquels la marche aléatoire simple est transiente n’admettent pas de chaîne de Markov transiente aux plus proches voisins (même non réversible) visitant toutes les arêtes avec probabilité positive, tandis qu’il en existe une pour le réseau carré $\mathbb{Z}^{2}$. En particulier, le réseau $d$-dimensionnel $\mathbb{Z}^{d}$ admet une telle chaîne de Markov seulement lorsque $d=2$. Lorsque $d=2$ nous présentons un exemple de Gady Kozma, et le résultat général est obtenu en prouvant que la trace de toute chaîne de Markov sur un espace d’état dénombrable qui admet une mesure stationnaire est presque sûrement récurrente pour la marche simple. Le cas où la chaîne est réversible a été traité par Gurel-Gurevich, Lyons et le premier auteur. Nous exploitons des résultats récents de théorie du potentiel sur les chaînes de Markov non réversibles pour étendre leur résultat au cas non réversible.

Citation

Download Citation

Itai Benjamini. Jonathan Hermon. "Recurrence of Markov chain traces." Ann. Inst. H. Poincaré Probab. Statist. 56 (1) 734 - 759, February 2020. https://doi.org/10.1214/19-AIHP979

Information

Received: 22 October 2018; Revised: 14 February 2019; Accepted: 11 March 2019; Published: February 2020
First available in Project Euclid: 3 February 2020

zbMATH: 07199323
MathSciNet: MR4059006
Digital Object Identifier: 10.1214/19-AIHP979

Subjects:
Primary: 60J05
Secondary: 60D05

Keywords: capacity , recurrence , Trace

Rights: Copyright © 2020 Institut Henri Poincaré

JOURNAL ARTICLE
26 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.56 • No. 1 • February 2020
Back to Top